Virginia, 2002

Hail in Virginia, April 15, 2002

April 15, 2002 · NWS AKQ · 2 events in 1 county or zone

2 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Apr 15, 2:50 PM EST, 2 hours 33 minutes earlier.

Area forecast discussion, Apr 15, 2:50 PM EST, 2 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD, VA
350 PM EDT MON APR 15 2002

LATEST REFLECTIVITY COMPOSITES SHOW SOME ISOLATED SHOWER AND TSTM
ACTIVITY THAT FORMED ALONG A COUPLE OF OUTFLOW BOUNDARIES LAID DOWN
BY THIS MORNINGS CONVECTION. AMS UNSTABLE...WITH LAPS SOUNDINGS
SHOWING 1800 CAPE...BUT VERY LITTLE SHEAR WITH SREH 18 NEAR
PENINSULA CELL. EXPECT THESE ISOLD PULSE SHOWERS AND STORMS TO
DISSIPATE AFTER SUNSET. THERE IS A WEAK SHORTWAVE IN NW FLOW THAT
SKIRTS NRN ZONES TONIGHT...BUT NOTHING GOING ON PRECIP WISE WITH
THIS FEATURE NOW...AND DONT THINK IT IS DYNAMIC ENUF TO TRIGGER
ANYTHING TONIGHT.

500 HEIGHTS INCREASE TOMORROW AS EVEN WARMER AIR ADVECTS IN AT LOW
LEVELS FROM THE W. THINK UPPER 80S A GOOD BET OVER MOST OF THE CWA
AWAY FROM THE WATER TOMORROW AND WEDNESDAY...AND WOULDNT BE
SURPRISED TO SEE SOME LOWER 90S AT WARMER SPOTS. MAY APPROACH
RECORDS TOMORROW...BUT AT THIS POINT THINK WILL COME UP JUST SHY.
AS ALWAYS...CANT RULE OUT ISOLATED ACTIVITY TUE AND WED...BUT
BUILDING HEIGHTS...AND WARMING ALFT...AS WELL AS LACK OF ANY
TRIGGER...MAKES THIS LESS LIKELY...ALTHOUGH A LITTLE BIT OF A LEE
TROF COULD FOCUS A FEW CELLS ACROSS THE PIEDMONT. WILL LEAVE OUT ANY
MENTION OF CONVECTION AT THIS POINT FOR TUE AND WED...GIVEN THE
ISOLATED NATURE OF IT...WITH 90+ PERCENT OF AREAS REMAINING DRY.

ANOTHER WEAK UPPER TROF CROSSES THE REGION LATE WED AND WED
NIGHT...SOMEWHAT SIMILAR TO THE SYSTEM THAT CROSSED THE REGION LAST
NIGHT. FOR THIS REASON...WILL CONTINUE WITH RAIN CHCS WED NIGHT.
BACK DOOR FRONT APPROACHES AREA FROM N LATE THU...LIKELY COOLING
DOWN AT LEAST NE ZONES ON FRIDAY...AS WINDS BECOME ELY THERE. NEXT
FROPA FORECAST TO BE LATE SATURDAY...WITH MRF...AND ECMWF BOTH
STALLING THE E/W ORIENTED FRONT ACROSS THE MID ATLANTIC...WITH A
FRONTAL WAVE RIDING EAST ACRCOSS THE REGION IN THE SUN/MON TIME
FRAME. OF COURSE...TOO EARLY TO MAKE DEFINITE JUDGEMENTS ON
TIMING...OR EVEN PLACEMENT OF STALLED FRONT...BUT WILL GO AHEAD AND
FORECAST PRECIP CHCS IN THE SAT AFTERNOON THROUGH MON TIME FRAME.

MARINE...NO FLAGS.

FCSTID = 18
SBY   60  86  62  87 /  10  10  10  20
OXB   58  83  60  81 /  10  10  10  20
ECG   62  87  64  88 /  20  10  10  20
ORF   62  87  64  88 /  20  10  10  20
PHF   62  87  64  88 /  20  10  10  20
AKQ   61  88  62  89 /  20  10  10  20
RIC   61  88  62  89 /  20  10  10  20
FVX   61  88  62  89 /  20  10  10  20

.AKQ...
MD...NONE.
NC...NONE.
VA...NONE.

REILLY

In the hours before

Special weather statement, Apr 15, 4:05 PM EST, 1 hour 18 minutes before
MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-161200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
505 PM EDT MON APR 15 2002

...UNSEASONABLE WARMTH COMES EARLY TO THE MIDDLE ATLANTIC REGION...

A STRONG BERMUDA HIGH PRESSURE SYSTEM CENTERED OFF THE ATLANTIC
SEABOARD...WILL PUMP A WARM SOUTHWESTERLY FLOW OF AIR ACROSS THE
MIDDLE ATLANTIC REGION...THROUGH MIDWEEK. HIGH TEMPERATURES...WILL
REACH INTO THE UPPER 80S...IN MOST LOCATIONS AWAY FROM THE COAST ON
BOTH TUESDAY AND WEDNESDAY...WITH A FEW LOCATIONS TOPPING THE 90
DEGREE MARK...FOR THE FIRST TIME THIS YEAR. NORMAL HIGH TEMPERATURES
FOR THIS TIME OF YEAR ARE IN THE UPPER 60S.

A COOL BREEZE OFF THE WATER...WILL KEEP TEMPERATURES IN THE 60S AND
70S RIGHT ALONG THE SHORELINE.

THESE HIGH TEMPERATURES WILL APPROACH...BUT PROBABLY NOT REACH
RECORD LEVELS. HERE ARE THE RECORD HIGHS FOR A FEW LOCATIONS OVER
THE NEXT FEW DAYS...

RICHMOND FOR APRIL 16...93 DEGREES...AND FOR APRIL 17...96 DEGREES.
NORFOLK FOR APRIL 16...91 DEGREES...AND FOR APRIL 17...90 DEGREES.

A WEAK FRONTAL SYSTEM WILL DROP INTO THE REGION LATE WEDNESDAY...AND
BRING SLIGHTLY COOLER READINGS. HIGH TEMPERATURES WILL STILL BE WELL
ABOVE NORMAL FOR THE END OF THE WEEK...MAINLY IN THE MIDDLE 70S TO
MIDDLE 80S.

EFFECTS OF HEAT AND HUMIDITY CAN BE MINIMIZED BY REDUCING OUTDOOR
ACTIVITIES...DRINKING PLENTY OF WATER OR NON-ALCOHOLIC
BEVERAGES...AND WEARING LIGHT-COLORED CLOTHING. IF POSSIBLE...SPEND
TIME IN AIR CONDITIONED FACILITIES.

CULLEN

The radar

The Norfolk radar (KAKQ), 29 km away, was scanning. The volume nearest the first event began at 22:22 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Isle of Wight

When
April 15, 5:23 PM EST
Where
Isle of Wight County, Isle of Wight
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
36.900, -76.700

Hail, Isle of Wight

When
April 15, 5:45 PM EST
Where
Isle of Wight County, 1 mi N of Isle of Wight
Measured
1 in hail
Reported by
PARK/FOREST SERVICE
Coordinates
36.917, -76.700

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2002Every state in 2002This day in weather historyWarnings in Virginia, April 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5293449, 5293450.